Vitamin E Oil Might Be Cause of Vaping-Linked Lung Injuries

FRIDAY, Sept. 6, 2019 (HealthDay News) -- Lab tests have found a chemical derived from vitamin E in samples of vaping products that have sickened people in 25 states.

Investigators at the U.S. Food and Drug Administration discovered the oily chemical, vitamin E acetate, in samples of nearly all the marijuana products used by patients who developed a mysterious lung illness linked to vaping, the Washington Post reported Thursday.

The same chemical was also found in nearly all cannabis samples from New York patients who were sickened, a state health department spokeswoman told the Post. Federal and state officials shared this information during a conference call this week, officials on the call told the newspaper.

Vitamin E is found in vegetable oils, nuts and seeds, and leafy green veggies. An oil derived from it -- vitamin E acetate -- is available as a dietary supplement and skin treatment. Experts told the Post it can be dangerous when inhaled, leading to the cough, shortness of breath and chest pain those sickened after vaping have reported.

When vaped and inhaled, this oil can harm lung cells, said one respiratory expert.

"My understanding of vitamin E acetate, the oil, is that it needs to be heated to a very high temperature in order to be transformed into a vapor," explained Patricia Folan, who directs the Center for Tobacco Control at Northwell Health in Great Neck, N.Y.

"However, when an individual inhales the vapor into their lungs, the temperature in their lungs is lower causing the substance to return to its oil state," she added. "This in turn causes shortness of breath, lung damage and the respiratory illness being seen in several individuals."

Dr. Teresa Murray Amato, is chair of emergency medicine at Long Island Jewish Forest Hills in New York City. She noted that, "once inhaled, oil can set off an inflammatory response that can lead to severe lung injury.Acute respiratory distress syndrome (ARDS) is one of the dreaded complications as it can lead to the need for intubation -- placing a breathing tube -- and being placed on a ventilator to assist in the respiratory effort." In the most severe cases, ARDS can prove fatal, she said.

The FDA also told state officials Wednesday that its testing found nothing unusual in the nicotine products collected from sick patients, the Post reported.

The developments dovetail with reports of new cases of vaping-related lung problems every week. Two people -- one in Illinois and another in Oregon -- have died.

The Oregon death followed use of an e-cigarette containing marijuana oil, health officials said Wednesday. It had been purchased from a legal dispensary.

Authorities have said they suspect contaminants or counterfeit substances are a likely cause of the illnesses.

More information

Visit the Center on Addiction for more on the dangers of vaping.

SOURCES: Teresa Murray Amato, M.D., chair, emergency medicine, Long Island Jewish Forest Hills, New York City; Patricia Folan, R.N., DNP,director, Center for Tobacco Control, Northwell Health, Great Neck, N.Y.; Sept. 5, 2019, Washington Post

Related Articles

CDC Revises Number of Vaping-Linked Lung Illnesses to 380 in 36 States

Continue

Trump Pushing for Nationwide Ban on Flavored E-Cigarettes

Continue

Health Officials Close in on Culprit in Vaping Lung Injury Cases

Continue